Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Dodge City, KS

August 17, 2005Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2005, 6:04 PM CDT for Pratt County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 6:04 PM CDT (23:04 UTC)
Expired
Aug 17, 2005, 6:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:45 PM CDTHAIL 0.753 Ne Preston, KS
Aug 17, 6:48 PM CDTTORNADO5 Se Preston, KSVERY BRIEF DUST CLOUD BENEATH RAPIDLY ROTATING WALL CLOUD. CONDENSATION FUNNEL NEVER REACHED GROUND. DUST SWIRL LASTED ABOUT 3 SECONDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 172304
SVRDDC
KSC151-172345-
/O.NEW.KDDC.SV.W.0221.050817T2304Z-050817T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 645 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF IUKA...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN PRATT COUNTY...
  PRESTON...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3781 9875 3773 9875 3765 9846 3781 9846

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 172337
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT WED AUG 17 2005

KSC151-172345-
/O.CON.KDDC.SV.W.0221.000000T0000Z-050817T2345Z/
PRATT KS-
636 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN PRATT
COUNTY UNTIL 645 PM CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PRESTON...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHEASTERN PRATT COUNTY...
  PRESTON...

THIS STORM HAS PRODUCED SEVERAL WALL CLOUDS WITH WEAK TO MODERATE
ROTATION NORTHWEST OF PRESTON SINCE 6 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3781 9875 3773 9875 3765 9846 3781 9846

$$

&

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 3:10 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT WED AUG 17 2005

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR ISOLATED THUNDERSTORMS
THIS EVENING AND THURSDAY EVENING AND THEN THE ARRIVAL OF THE FRONT
ON FRIDAY AFTERNOON.

AFTERNOON CU HAS BEE DEVELOPING ALONG A WARM FRONTAL BOUNDARY THAT
IS LINGERING OVER THE EASTERN PORTIONS OF THE CWA THIS AFTERNOON.
A WEAK CONVERGENCE LINE WAS ALSO EVIDENT IN THE VIS SAT IMAGERY
AND SFC PLOTS FROM KP28 TO NEAR KTCC.  SOME STORMS WERE ALREADY
STARTING TO FIRE IN THE WEST TEXAS PANHANDLE.

THE WATER VAPOR IMAGERY IS SHOWING A COUPLE OF WAVES APPROACHING
THE CENTRAL PLAINS.  ONE WAS MOVING TOWARD NEBRASKA WHILE THE
OTHER WAVE WAS MOVING FROM NEW MEXICO INTO THE TEXAS PANHANDLE
REGION.  THESE IMPULSES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT TO
THE NORTH AND SOUTH OF SOUTHWEST KANSAS BUT WITH THE ATMOSPHERE
OVER SOUTHWEST KANSAS FAIRLY UNSTABLE AND NEARLY UNCAPPED, THINK
THERE WILL STILL BE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS
DEVELOPING.  BASED ON AFTERNOON TRENDS, THINK THAT THE BEST CHANCE
WILL BE IN THE EASTERN CWA WITH DIMINISHING POSSIBILITIES FARTHER
TO THE NORTHWEST.

ON THURSDAY, THE SURFACE TROUGH MOVES THROUGH ALL BUT THE SOUTHEAST
CORNER OF THE CWA.  PREVIOUS FORECASTS HAD A SLIGHT CHANCE FOR
THUNDERSTORMS IN THAT AREA BY LATE AFTERNOON AND WILL LEAVE INTACT.

THE LONG ANTICIPATED FRONT THAT WILL COOL THE WEATHER DOWN A BIT
THIS WEEKEND WILL BE ROLLING INTO SOUTHWEST KANSAS LATE FRIDAY
AFTERNOON AND EVENING. WILL INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS TO THE NORTHERN PART OF THE CWA BY MID AFTERNOON AND
SPREAD THESE SOUTH INTO THE EVENING HOURS.

A VERY WARM AIRMASS WILL PUSH DAYTIME HIGHS WELL ABOVE NORMAL
BEHIND THE TROUGH ON THURSDAY AND CONTINUE AHEAD OF THE FRONT ON
FRIDAY. TEMPERATURES ON THURSDAY AND FRIDAY SHOULD BE IN THE UPPER
90S TO AROUND 100 AND HAVE ADJUSTED THE MAX TEMPS IN THE GRIDS UP
ACCORDINGLY.

DAYS 3-7...
MODELS ARE IN GOOD AGREEMENT THAT COLD FRONT WILL MOVE THRU FRIDAY
NIGHT. THINK THE BEST CHANCE OF RAIN WILL BE ALONG OR JUST BEHIND
THE FRONT SO WILL GO 30-40 PERCENT FOR THIS PERIOD. WILL GRADUALLY
TAPER POPS OFF SATURDAY-SATURDAY NIGHT WITH SOME LINGERING POST
FRONTAL SHOWERS POSSIBLE. MODELS SHOW HIGH 850MB RH (AKA LOW CLOUD)
HANGING AROUND WESTERN KS ON SATURDAY, AND TEMPS SHOULD REMAIN
RATHER COOL DURING THE DAY. WILL LOWER GOING HIGHS A COUPLE DEGREES
OR SO BUT FOR THE MOST PART THE GOING FORECAST HAD THE RIGHT IDEA.
CLEARING SKIES SATURDAY NIGHT AND SURFACE RIDGE BUILDING IN WILL
MAKE FOR A COOL NIGHT SO HAVE LOWERED GOING LOWS A FEW DEGREES BACK
INTO THE 50S MOST AREAS. SUNNY SKIES RETURN FOR SUNDAY AND MONDAY SO
TEMPS WILL MODERATE BACK INTO THE 80S. GFS/ECMWF BOTH HINT AT
BRINGING SHORTWAVE ENERGY INTO THE PLAINS AROUND TUESDAY WITH OF
COURSE TIMING BEING AN ISSUE. WILL THROW IN SOME LOW POPS AND WILL
ADJUST TIMING IF NEED BE IN THE COMING DAYS. ANOTHER FRONT MAY BE
APPROACHING BY THURSDAY OF NEXT WEEK, BUT MAY NOT MAKE AS MUCH
PROGRESS TO THE SOUTH AS THE PREVIOUS FRONTS HAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67 100  69  97 /  10  10  10  20
GCK  64 100  66  95 /  10  10  10  20
EHA  62  98  66  96 /  10  10  10  20
LBL  66 100  68  97 /  10  10  10  20
HYS  67  98  67  98 /  20  10  10  20
P28  71  99  73  99 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

GERARD/LACY
Hazardous weather outlook, Aug 17, 12:47 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1247 PM CDT WED AUG 17 2005

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1247 PM CDT (1147 AM MDT) WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATER THIS AFTERNOON, A HUMID AND UNSTABLE AIRMASS WILL BE AHEAD
OF A DRYLINE THAT WILL BE LOCATED ALONG AND EAST OF THE COLORADO
BORDER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
THE DRYLINE.  THESE STORMS COULD BECOME BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE STORMS COULD LAST INTO THE EARLY EVENING
HOURS.  THE POSSIBILITY EXISTS THAT SCATTERED THUNDERSTORMS
DEVELOPING OVER WESTERN NEBRASKA COULD DEVELOP SOUTHEAST INTO THE
HAYS AREA LATE THIS EVENING.  THESE STORMS COULD HAVE THE POTENTIAL
FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS AS A COLD FRONT APPROACHES
AND PASSES LATE FRIDAY AFTERNOON AND EVENING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM AFTER 3 PM TIL 8 PM ALONG
AND WEST OF HIGHWAY 83, AND AROUND MIDNIGHT IN THE HAYS AREA.

GERARD

In the hours before

Local storm report, Aug 17, 6:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SSE BELPRE            37.88N 99.06W
08/17/2005  0.75 INCH        EDWARDS            KS   PUBLIC

0542 PM     HAIL             6 S ST. JOHN            37.91N 98.76W
08/17/2005  1.00 INCH        STAFFORD           KS   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Stafford41 min
Aug 17, 4:57 PM CDTSevere Thunderstorm WarningDDCStafford48 min
Aug 17, 5:45 PM CDTSevere Thunderstorm WarningDDCStafford45 min
Aug 17, 6:33 PM CDTSevere Thunderstorm WarningDDCStafford28 min
Aug 17, 6:48 PM CDTSevere Thunderstorm WarningDDCPratt19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.